Notable increase in number of cases of Avascular Necrosis (death of bone tissue due to a lack of blood supply) in post COVID patients: Dr Kalyan Banerjee’s Clinic
- Use of steroids to manage COVID patients a likely cause for the increase
- Male patients in the age group of 45-60 years most affected
- Avascular necrosis should be considered a part of long COVID
New Delhi : Cases of Avascular Necrosis (death of bone tissue due to a lack of blood supply) has increased notable in the last 6-8 months, suggests patient data from Dr Kalyan Banerjee’s Clinic, New Delhi.
Dr Kushal Banerjee, Senior Consultant – Homeopathy at Dr Kalyan Banerjee’s Clinic informs, “the use of steroids is a known risk factor for developing avascular necrosis. In the last 6-8 months we have seen an increase of about 15-20% cases of avascular necrosis that our clinics are managing. As huge number of COVID patients were treated with steroids, this seems to have resulted in an increase of avascular necrosis patients. We are also witnessing that a clear majority of patients affected with the disease are male. About fifty percent of these male patients in the age group of 45-60 years. These trends may change as the patient numbers continue to grow and we have more data to analyze. Looking at the current trends worldwide, clinicians are suggesting that avascular necrosis should be considered a part of long COVID.”
Avascular necrosis is the death of bone tissue due to a lack of blood supply and it most commonly affects the femur (thigh bone) and damages one of the most important weight bearing joints in the body. If untreated, it can result in the collapse of the neck of the femur (its weakest point) and may require emergency surgery. Surgery to replace the affected parts of the joint is recommended in the advanced stages. Complications may arise from surgery. In young patients, the prosthetic parts may wear out and require more surgeries.
Padmashree, Dr Kalyan Banerjee adds, “There is no cause for panic, the correlation between avascular necrosis with steroid and bisphosphate usage has been known for several years. Patients who have recovered from COVID and are complaining of pain in the lower back, hip and groin region should meet with a doctor to rule out avascular necrosis. The disease commonly affects the hip joint, specifically the head of the femur (thigh bone). Simple imaging studies like X-Rays are extremely effective in detecting avascular necrosis even in the early phases.”
“In early stages, patients may recover spontaneously while there is no specific treatment in conventional medicine for this condition in its advanced stages. In these stages, patients are usually recommended major surgery resulting in replacement of the affected bones with prosthetic implants. Younger patients may develop issues with these implants as they grow older. Early diagnosis may result in better management and reduction in chances of additional avoidable trauma through exercise aggressive physiotherapy and postural strain. Patients should avoid unsupervised usage of pain killers and steroids as this can rapidly worsen the condition,” adds Padmashree, Dr Kalyan Banerjee.
It is a known fact that the risk of avascular necrosis goes up with steroid use, injury, alcohol usage, bisphosphate usage and some other medical conditions. Given the limited options in conventional medicines for its management and the drastic step of replacement of a hip joint, it has the potential to become a big concern for public health.
Dr Kushal Banerjee further informs, “Homeopathic medicines have been helping patients of avascular necrosis for decades. Homeopathic medicines have the potential to restore blood flow to the affected parts and heal the bone tissue. This is done in various conditions involving trauma to the bone and non-union of fractures. Using medicines like Symphytum Official, Arnica Montana and others, blood supply is improved, and healing of bone tissue is promoted. A large number of patients have been able to avoid surgery with homeopathic treatment.”
Avascular Necrosis patients should consider homeopathic management of their condition in early as well as late stages. Progressive reversal of imaging-based grading has also been reported by patients in many cases. Homeopathic medicines are also safe to use in addition to conventional medicines if and when needed with no fear of adverse reactions.